Winter Storm, Cedar
- When
- February 1, 12:00 AM CST to 5:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
The second winter storm in a week hit most of eastern Nebraska and southwest Iowa. The first piece of energy from this storm affected mainly extreme northeast Nebraska dropping between 5 and 7 inches of snow over the northern half of Cedar and Knox counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
The second winter storm in a week hit most of eastern Nebraska and southwest Iowa. The first piece of energy from this storm affected mainly extreme northeast Nebraska dropping between 5 and 7 inches of snow over the northern half of Cedar and Knox counties. The snow increased in intensity over far northeast Nebraska Saturday evening the 31st and decreased then by Sunday morning 2/1/04. Although some additional light snow fell over the area on Sunday, most of the accumulating snow from this storm fell from late Saturday into early Sunday. The heaviest snow from this storm fell south of the region on Sunday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 31, 3:30 PM CST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 330 PM CST SAT JAN 31 2004 ...STORM SYSTEM TAKES SHAPE OVER THE PLAINS...EXTENDED PERIOD OF SNOW FOR THE FORECAST AREA INTO MON... .DISCUSSION... MAJOR CHALLENGE CONTINUES TO BE CENTERED ON TIMING AND LOCATION OF HEAVY SNOWFALL AND ASSOCIATED HEADLINES. COMPLEX WEATHER TO START THIS MORNING. OAX 12Z SOUNDING 2.9 DEG C AT 848MB AND A BRIEF PD OF FREEZING RAIN AT OFK. TEMPS DROP QUICKLY TO -4.6 DEG C AT 870MB. MORNING UA ANALYSIS HAD AN EMBEDDED JET SEGMENT OVR WY WITH THE MAIN 120KT JET DIVING INTO CA. THE MAIN HT FALL CENTER WAS OVR NV WITH 120M HT FALLS. ONE MID LEVEL VORT SEGMENT WAS OVR SRN CANADA INTO THE DAKOTAS AND NRN ROCKIES WAS RESULTING IN PIVA OVR THE DAKOTAS. A SECOND MINOR VORT CENTER WAS OVR KS...WITH THE TRAILING VORT CENTER OVR SRN CANADA. CURRENT RADAR TRENDS HAVE BAND OF SNOW WHICH IS BEGINNING TO REACH THE GROUND IN NE NEBRASKA AND REPORTS OF FREEZING DRIZZLE/IP PARTS OF CENTRAL NEB AND NRN KS. 8-BIT DATA SHOWING INCREASING ECHOES SALINE COUNTY WHERE FREEZING DRIZZLE REPORTED. 21Z SFC ANALYSIS HAD LOW PRESSURE CENTERED OVER NE NM. TEMPERATURES HAD RISEN INTO THE TEENS. SFC DEWPOINTS WERE ALSO ON THE RISE. LATEST WWE DISCUSSION HAS LIFTED THE EXPECTED HEAVY SNOW WELL TO THE N WITH 3-6 INCH BAND FOR NW...6+ THRU OFK AND OLU...WITH 12+ OMA-LNK THRU 12Z TUESDAY. GFS WAS USED OVER THE ETA FOR QPF. ICE ACCUM GRAPHIC IS WELL TO THE S NEAR MKC AND ETA WAS RELIED ON HERE. WILL USE A BLEND OF THE MODELS THIS PKG WITH HEAVIER GFS QPF FOR SNOW ACCUMULATIONS. REGARDING HEADLINESS...THERE WAS A BIT OF DISCUSSION AS TO HOW TO HANDLE THIS EVENT AS THE N APPEARED TO BE AT RISK TONIGHT AND SUNDAY FOR HEAVY SNOW PER EXPECTED QPF AND FRONTOGENETICAL FORCING...AND THE REST OF THE FORECAST AREA SUN AND MON AS. SUMMARY OF HEADLINES CAN BE FOUND BELOW. OPTED TO INCLUDED THE REST OF THE OAX CWA IN A WINTER WEATHER ADVISORY TONIGHT DUE TO MIXED PRECIP WITH FREEZING DRIZZLE...ICE PELLETS...AND LIGHT SNOW AMOUNTS. TRANSITIONED TO A WARNING SUN AND MONDAY S OF PLATTE TO WAYNE LINE WITH FARTHER NWD PROGRESS OF HEAVY SNOW AND DURATION INTO MONDAY. H85 WINDS 40-50 KTS FOR A TIME MON...THUS BLOWING AND DRIFTING SNOW WILL COME INTO PLAY. HAVE RELATIVELY HIGHS POPS TONIGHT INTO SUN NIGHT MUCH OF THE FCST AREA AND TAPER WEST TO EAST MONDAY. WITH MILDER TEMPERATATURES AND DEWPOINTS HAVE RAISED LOWS FOR TONIGHT. INVERTED TROF BECOMES MORE DEFINED MONDAY AND COLD AIR TRIES TO FILTER IN BEHIND. HAVE HIGHS SUN IN THE TEENS NW TO THE LOWER 20S SE. HIGHS MONDAY ALSO IN THE TEENS. DAYS 3 THROUGH 7...TUES..THE MID LEVEL TROF IS OFF TO OUR E...WITH MID LEVEL RIDGING DURING THE DAY. THIS PATTERN QUICKLY BREAKS DOWN WITH THE PROGRESS OF THE NEXT CLOSED LOW OVER THE SW US...THAT IS ALREADY SPREADING PRECIP INTO THE FCST AREA BY WED MORNING. WITH THIS TREND IN MIND...INCREASED POPS AFT MIDNIGHT AND CONTINUED THEM FOR WED/THU. NEW GFS IS FARTHER N COMPARED TO OLD ECMWF AND SLIGHTLY FASTER. ANOTHER WAVE IN NW FLOW PASSES THROUGH THE MIDWEST SAT. CURRENTLY...BETTER RH IS TO THE SW...SO HAVE LOW POPS AND NO WX MENTIONED FOR NOW...LATER SHIFTS MAY HAVE TO ADJUST. TREND IS TO CONTINUE WITH BELOW MEX GUID. && .OAX...WATCHES/WARNINGS/ADVISORIES... .NE...WINTER STORM WARNING TONIGHT AND SUNDAY NORTHWEST OF A LINE FROM PLATTE TO WAYNE COUNTIES. WINTER WEATHER ADVISORY TONIGHT REST OF OAX NEBRASKA COUNTIES AND WINTER STORM WARNING THESE COUNTIES SUNDAY AND MONDAY. .IA...WINTER WEATHER ADVISORY TONIGHT ALL OF IA COUNTIES. WINTER STORM WARNING SUNDAY AND MONDAY ALL OF OAX IA COUNTIES. && ZAPOTOCNY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 624 PM CST SAT JAN 31 2004 NEZ011-012-016>018-030>032-042-011200- ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-STANTON-WAYNE- 624 PM CST SAT JAN 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SNOW OVER FAR NORTHEAST NEBRASKA SHOULD EXPAND IN COVERAGE TONIGHT AND INCREASE IN INTENSITY. SOME 3 TO 5 INCH SNOW AMOUNTS CAN BE EXPECTED...WITH THE HEAVIEST MOST LIKELY NORTHWEST OF AN ALBION TO WAYNE LINE. SNOW...MOSTLY LIGHT...WILL CONTINUE OVER NORTHEAST NEBRASKA SUNDAY WITH ADDITIONAL ACCUMULATIONS IN THE 1 TO 3 INCH RANGE. A WINTER STORM WARNING HAS BEEN ISSUED FOR THE OUTLOOK AREA TONIGHT AND SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY ANOTHER ROUND OF SNOW WILL APPROACH NORTHEAST NEBRASKA SUNDAY NIGHT AS STRONG LOW PRESSURE MOVES ACROSS MISSOURI. ALTHOUGH AT THIS TIME THE HEAVIEST SNOW SUNDAY NIGHT AND MONDAY APPEARS IT WILL BE SOUTHEAST OF THE REGION...SOME ADDITIONAL ACCUMULATIONS ARE LIKELY... ESPECIALLY ALONG AND SOUTHEAST OF A LINE FROM ALBION TO WAYNE. YET ANOTHER STORM SYSTEM IS TAKING AIM AT THE PLAINS WEDNESDAY AND THURSDAY. ALTHOUGH THE HEAVIEST PRECIPITATION STILL APPEARS LIKE IT WILL BE SOUTH OF THE REGION...ACCUMULATING SNOW FROM THIS SYSTEM IS QUITE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS THROUGHOUT THE DURATION OF THE STORM. IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053- 065>068-078-088>093-011200- BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE- HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON- SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON- 624 PM CST SAT JAN 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY LIGHT SNOW WILL BECOME WIDESPREAD OVER THE REGION TONIGHT WITH SNOWFALL OF 1 TO 2 INCHES EXPECTED. SOME LIGHT FREEZING DRIZZLE COULD PRECEDE THE SNOW...MAINLY THIS EVENING. A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR TONIGHT OVER THE AREA. SNOW WILL INCREASE IN COVERAGE AND INTENSITY OVER THE OUTLOOK AREA BY SUNDAY AFTERNOON. A WINTER STORM WARNING HAS BEEN ISSUED FOR SUNDAY WITH NEW SNOWFALL GENERALLY IN THE 2 TO 5 INCH RANGE. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY HEAVY SNOW WILL CONTINUE OVER MUCH OF THE AREA SUNDAY NIGHT INTO MONDAY AND A WINTER STORM WARNING REMAINS IN EFFECT. STORM TOTALS MAY APPROACH 1 FOOT...ESPECIALLY ALONG AND SOUTHEAST OF A LINE FROM FAIRBURY TO LINCOLN TO OMAHA THEN TO HARLAN IOWA. THE HEAVY SNOW IS DUE TO INTENSE LOW PRESSURE THAT IS FORECAST TO TRACK ACROSS MISSOURI SUNDAY NIGHT AND MONDAY. INCREASING WINDS MONDAY WILL LIKELY CAUSE SUBSTANTIAL BLOWING AND DRIFTING SNOW. YET ANOTHER WEATHER SYSTEM IS FORECAST TO MOVE ACROSS THE PLAINS WEDNESDAY AND THURSDAY. EVEN THOUGH IT STILL APPEARS THAT NEBRASKA AND WESTERN IOWA WILL BE ON THE NORTHERN FRINGES OF THE SYSTEM... ACCUMULATING SNOW IS QUITE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS DURING THE DURATION OF THIS WINTER STORM. CHERMOK
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384471, 5384472.